Kansas, 2025Hail and Damaging Wind in Kansas, March 27, 2025
March 27, 2025 · NWS TOP · 12 events in 5 counties and zones
Two rounds of thunderstorms developed on March 27, with each round mostly producing large hail. The first developed during the morning hours over east-central Kansas, while the second developed during the evening hours over north-central Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two rounds of thunderstorms developed on March 27, with each round mostly producing large hail. The first developed during the morning hours over east-central Kansas, while the second developed during the evening hours over north-central Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 27, 5:05 AM CST, 1 hour 57 minutes earlier. Its key messages:
- Scattered showers, isolated thunder possible this morning along and southeast of the Kansas Turnpike.
- Elevated fire danger potential this afternoon due to strong gusty winds up to 40 mph and RH values down to 30 percent.
- There is a conditional threat for scattered severe storms to develop by late afternoon and early evening towards far northern Kansas. Large hail and damaging wind gusts are the main hazards.
- Additional storm chances persist late Friday evening and again this weekend as a cold front moves through the region. A few strong to severe storms are possible Saturday afternoon and evening for portions of east central Kansas.
Area forecast discussion, Mar 27, 5:05 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
605 AM CDT Thu Mar 27 2025
.KEY MESSAGES...
- Scattered showers, isolated thunder possible this morning
along and southeast of the Kansas Turnpike.
- Elevated fire danger potential this afternoon due to strong gusty
winds up to 40 mph and RH values down to 30 percent.
- There is a conditional threat for scattered severe storms to develop
by late afternoon and early evening towards far northern
Kansas. Large hail and damaging wind gusts are the main
hazards.
- Additional storm chances persist late Friday evening and again
this weekend as a cold front moves through the region. A few
strong to severe storms are possible Saturday afternoon and
evening for portions of east central Kansas.
&&
.DISCUSSION...
Issued at 315 AM CDT Thu Mar 27 2025
Quasi-zonal flow observed on water vapor imagery this morning,
carrying minor vort max into the area. Weak ascent is noted across
central Kansas as moisture advects dewpoints into the 50s before
sunrise in east central Kansas. HREF guidance signals scattered
showers and isolated non severe storms forming south of I-70 this
morning, exiting east in the late morning. Forecast MUCAPE values
remain on the low side (less than 500 J/KG) while effective shear is
near 30 kts. During the afternoon, the warm front lifts northward,
positioning near the KS/NE border by late afternoon. Strong BL
mixing coupled with h85 temps up to 20C enhances confidence in near
record highs today in the 80s (see Climate Section below).
Additionally, the deepening sfc low lifts into the central plains
and picks up south winds from 15 to 25 mph, gusting to 40 mph. This
is the primary driver for elevated fire danger today, despite the
minimum RH values down to near 30 percent. If deeper mixing were to
occur across north central Kansas, RH values could fall as low as
19% however confidence in this occurring is low-moderate. Storms
forming in the late afternoon and evening periods will be dependent
upon timing of a embedded wave - a feature that is not strongly
apparent on most HREF guidance. Previous runs have hinted at
scattered development while the environment is fully supportive of
convection amid steep low level lapse rates and available CAPE
values in excess of 2000 J/KG. Large hail and damaging wind gusts
are the primary hazards while the tornado threat is low.
Additional convection and severe probs are expected to remain north
of the CWA Friday evening in vicinity of the frontal boundary. On
Saturday, a stronger open trough surges a cold front southeast
through the day, differing on timing between guidance with the mean
wind direction bisecting the CWA by 00Z Sunday. Ample instability
and steepening mid level lapse rates suggest strong to severe storms
are possible, even though the parameters for more widespread severe
storms are on the lower end. Severe threat should push south of the
area by Sunday as colder air arrives in the 50s for highs and some
lingering rain showers on the backside of the system.
Next week, westerly flow pattern remains active with an additional
wave bringing rain showers to the region Tuesday evening into
Wednesday. Temps quickly moderate back into the middle 60s on
Tuesday as southerly flow returns ahead of the next cold front.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 603 AM CDT Thu Mar 27 2025
VFR continues at terminals as LLWS this morning wanes quickly
by 15Z as southerly winds increase from 15 to 20 kts sustained
through the afternoon. A line of observed TSRA is progged to
remain south of the terminals by all short term guidance with
only passing mid clouds. The low level jet increases again aft
00Z, however sfc boundary layer is more mixed with gusts
sustaining to preclude LLWS from developing.
&&
.CLIMATE...
Issued at 253 PM CDT Wed Mar 26 2025
Thursday high temperature forecasts and record-
Concordia: 90 Record: 89 in 1895
Topeka: 85 Record: 87 in 1895
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Prieto
AVIATION...Prieto
CLIMATE...Reese
Hazardous weather outlook, Mar 27, 2:20 AM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
320 AM CDT Thu Mar 27 2025
KSZ008>012-020>024-026-034>040-054>056-058-059-280830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
320 AM CDT Thu Mar 27 2025
This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.
.DAY ONE...Today and tonight.
Scattered storms are possible this morning in east-central Kansas.
Lightning will be the main hazard. A few severe storms could then
develop late this afternoon and evening along and north of
Interstate 70. Large hail and damaging wind could occur with those
storms.
Elevated fire danger is expected this afternoon due to gusty south
winds up to 40 mph and RH values down to near 30 percent.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A few severe storms are possible along and ahead of a cold front
Saturday afternoon and evening.
&&
More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Mar 27, 7:02 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
802 AM CDT Thu Mar 27 2025
KSZ037-054-271345-
Lyon-Morris-
802 AM CDT Thu Mar 27 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MORRIS AND LYON
COUNTIES THROUGH 845 AM CDT...
At 759 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Dunlap to 9 miles west of
Olpe. Movement was east at 20 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Weather instrument indicated. At 753 AM CDT the Emporia
ASOS measured a 52 mph wind gust ahead of the line of
storms.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation is possible.
Locations impacted include...
Reading, Dunlap, Americus, Bushong, Olpe, Neosho Rapids, Emporia, and
Hartford.
This includes the following highways...
Interstate 35 between mile markers 128 and 142.
Kansas Turnpike between mile markers 117 and 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3817 9636 3852 9635 3852 9643 3869 9644
3859 9595 3817 9596
TIME...MOT...LOC 1259Z 279DEG 19KT 3863 9639 3826 9635
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ReeseThunderstorm Wind, Lyon
- When
- March 27, 7:02 AM CST to 7:03 AM CST
- Where
- Lyon County, 0.54 mi W of (Emp)emporia Muni Ar
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.330, -96.190
KEMP asos measured 61 mph gust as outflow ahead of storms briefly brought down strong low level jet winds.
Hail, Shawnee
- When
- March 27, 8:35 AM CST to 8:36 AM CST
- Where
- Shawnee County, 0.69 mi N of Rossville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.140, -95.950
Hail, Lyon
- When
- March 27, 8:45 AM CST to 8:46 AM CST
- Where
- Lyon County, 0.69 mi N of Allen
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.660, -96.170
Pictures of hail up to slightly bigger than golfball size sent by Slack.
Hail, Lyon
- When
- March 27, 8:47 AM CST to 8:48 AM CST
- Where
- Lyon County, 1.28 mi ENE of Allen
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.660, -96.150
Quarter to half dollar size hail covering the ground at Northern Heights High School.
Hail, Lyon
- When
- March 27, 8:47 AM CST to 8:48 AM CST
- Where
- Lyon County, 0.69 mi N of Allen
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.660, -96.170
Hail covering the ground.
Hail, Lyon
- When
- March 27, 8:54 AM CST to 8:55 AM CST
- Where
- Lyon County, 3.85 mi W of Lang
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.480, -96.150
Time estimated from radar. Relayed through Slack by KVOE radio.
Hail, Lyon
- When
- March 27, 8:54 AM CST to 8:55 AM CST
- Where
- Lyon County, 1.76 mi ENE of Admire
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.640, -96.070
Hail, Jackson
- When
- March 27, 9:15 AM CST to 9:16 AM CST
- Where
- Jackson County, 0.87 mi SE of Mayetta
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.320, -95.720
Hail covering the ground.
Hail, Jackson
- When
- March 27, 9:20 AM CST to 9:21 AM CST
- Where
- Jackson County, 2.62 mi NE of Hoyt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.280, -95.670
Mostly half inch hailstones but a few quarter size pieces.
Hail, Ottawa
- When
- March 27, 5:25 PM CST to 5:26 PM CST
- Where
- Ottawa County, 1.75 mi ENE of Lamar
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.260, -97.550
Hail, Cloud
- When
- March 27, 5:39 PM CST to 5:40 PM CST
- Where
- Cloud County, 1.75 mi WNW of Catlin
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.310, -97.450
Ping pong ball size hail.
Hail, Ottawa
- When
- March 27, 5:40 PM CST to 5:41 PM CST
- Where
- Ottawa County, 10.9 mi E of Lamar
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.280, -97.380
Ping pong ball size hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, March 27 to 30, 20255 deaths · $158 million · EF0 · 20 events
- High Wind in California, March 27 to 28, 202575 kt wind · 6 events
- High Wind and Strong Wind in Nevada, March 27, 2025107 kt wind · 5 events
- High Wind in Nevada, March 27, 202555 kt wind · 5 events
- High Wind and Strong Wind in California, March 27, 2025105 kt wind · 4 events
- Hail and Damaging Wind in Kansas, March 27, 20251.75 in hail · 4 events
- High Wind in Oregon, March 27, 202558 kt wind · 3 events
- High Surf in Oregon, March 27 to 28, 20252 events
- Damaging Winds in Kansas, March 27, 202552 kt wind · 2 events
- High Wind in California, March 27, 202558 kt wind · 1 event
- Hail in Texas, March 27, 20251 in hail · 1 event
- Damaging Wind in New Mexico, March 27, 202552 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239729, 1239696, 1239699, 1239707, 1239709, 1239711, 1239713, 1239715, 1239717, 1239718, 1239720, 1239723.